It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Epilepsy Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 09-08-2008, 03:42 PM   #1
Newbie
(female)
 
Join Date: Sep 2008
Location: Dover, NJ USA
Posts: 5
Stoker HB User
Seeking an opinion

Hi Everyone:

As my husband mentioned in his previous posting I've got a problem. After over 45 years of taking Dilantin with no problems I've been diagnosed twice with levels above 20. I reduced the daily dose to 350 and that worked for about a year and now at 350 I'm over 20 again. So, I'm reducing the dosage again down to 300.

Here is what I'm planning on doing. I have a prescription for 50 mg tablets and I'm going to use them instead of the 100 mg Pfizer capsules since my husband cannot find anything bad about the 50 mg pills.

Has anyone else done the same thing, and if so what were the results. I really don't want to start getting seziures again as I've only had a few during the past 30 years (less than five) mostly due to high stress levels. But, I'm afraid that switching to the 50 mg tablets might cause a problem.

The Stoker on the Voyager (that's the name of our tandem bicycle)

 
Old 09-08-2008, 04:28 PM   #2
Senior Veteran
(male)
 
Join Date: Jan 2005
Location: St Cloud, MN
Posts: 1,231
Travis from MN HB UserTravis from MN HB UserTravis from MN HB User
Re: Seeking an opinion

My first question would be are you having any "symptoms" caused by the elevated levels (above 20)?

Meaning what is the concern if none exist (couldn't tell from your post).

I personally didn't care for the 50's due to them being children's chewable form (hated the taste, even if not chewed!) and at one point went with the 30mg capsul's when reducing over using the triangle 50's so I didn't have to deal with it.

I can't remember the rate (ingestion) of the 50's compared to the capsul. That was the other reason I went with the 30's when dropping off Dilantin and starting up on my other medication (slow reduction, slow increase), To avoid seizures from a change in pill format.

I guess that gives you another option to look at... (shrug).

--Travis

 
Sponsors Lightbulb
   
Old 09-08-2008, 06:31 PM   #3
Newbie
(female)
 
Join Date: Sep 2008
Location: Dover, NJ USA
Posts: 5
Stoker HB User
Re: Seeking an opinion

Hi Travis!

Thank you for responding. I haven't had any symptoms of Dilantin intoxication but my MD is totally freaked that I had a reading of 22 and she was all over my case. Actually she thinks that since I've been seziure free for so long that I can stop the meds -- I don't think it's that simple. My husband and I ride a tandem bicycle and the last thing I want is to be going down a hill at 30 mph and have a seziure hit -- that could kill both of us.

What concerns me is the research that my husband did and finding that since Pfizer took over the Dilantin it seems a lot of people are getting high readings from the changed capsul (as opposed to the kapseal) version.

I actually like the taste of the 50 mg tablets, driving my husband crazy because I like to suck them rather than just chew and swallow. He keeps telling me -- they aren't candy! Sheesh, he can be a grouch over the silliest things.

I also don't like the idea of changing medications, even though dilantin is quite old it has worked for me for a very long time and I don't want to go through the process of finding the proper level for a new med with the potential of having seziures again while trying to work out the dosage. Each time I've had a seziure it wipes me out for a day or two.

I've started a one week experiment with the 50 mg tablets today and I'm going to have my levels checked again on Monday to see if it works. Just wondered if anyone else has a problem with the 100 mg capsuls.

Linda the Stoker

 
Old 09-08-2008, 08:38 PM   #4
Senior Veteran
(male)
 
Join Date: Jan 2005
Location: St Cloud, MN
Posts: 1,231
Travis from MN HB UserTravis from MN HB UserTravis from MN HB User
Re: Seeking an opinion

I'll chime back in. Some people had been reporting problems with the newer formulation of Dilantin a while back, but I have not seen threads come across since.

Usually the problem with phenytoin (Dilantin generic) is the generic form has a +/- range that is not as evenly distributed as Brand Name. I found that out the hard way after 2 or 3 ER visits I was put back on Brand Name due to levels being low and seizures.

I have not been on it (Dilantin) for years, just so you know, so I have no clue about the new form and how (well) it works.

In MY case, I know were my levels would hold, and what's normal. Not being a professional if my levels were a little over 20 and I was not having symptoms I would pay more attention, but not be overly concerned. I'd be more on edge if I had LOW levels.

I'd say just remember where your levels TEND to come out at and go from there.

Sometimes it helps when we can recite lab results back to our docs when they want to jump the gun and change meds on us (happened to me). Being able to quote results made him check my chart and realize I knew my system well.

--Travis

 
Old 09-10-2008, 07:43 AM   #5
Senior Member
(female)
 
Join Date: Sep 2005
Location: Beaver Falls, PA
Posts: 172
valeriedl HB User
Re: Seeking an opinion

I don't know too much about where your levels should be, but in my opinion I would not try playing doctor on my self. I've had family that did that and it caused all sorts of problems.

If you don't like what your neuro is telling you to do get a second opinion.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Seeking an opinion, at least. tiggerdavenport General Health 7 01-04-2010 01:45 PM
New here-seeking Dr. for Second opinion ellie315 TMJ Disorder -TemporoMandibular Joint 6 05-27-2009 09:18 AM
Seeking Expertise - Staph (recurring) face oxygen77 Infectious Diseases 4 06-29-2008 06:30 PM
Seeking advice on shattered heel tismedt Foot & Ankle Problems 88 02-05-2006 12:54 PM
Low back pain, seeking direction Howard52 Back Problems 8 04-20-2005 04:01 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



030free (19), 92261 (11), Positive Cynic (9), Travis from MN (7), Nicole K (6), heyloe (5), cardshark (4), neurowreck (3), webartethan (2), Looking4aAnswer (2)

Site Wide Totals

teteri66 (1164), MSJayhawk (999), Apollo123 (898), Titchou (833), janewhite1 (823), Gabriel (758), ladybud (747), sammy64 (667), midwest1 (665), BlueSkies14 (610)



All times are GMT -7. The time now is 09:03 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!